Thunderstorm Wind, Herkimer
- When
- May 4, 5:47 PM EST
- Where
- Herkimer County, 0.85 mi NE of Gravesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.260, -75.110
Several trees were reported down.
A powerful low pressure system formed on May 4th, pushing a strong cold front across eastern New York. A line of thunderstorms developed along this front in the afternoon and evening, resulting in widespread wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A powerful low pressure system formed on May 4th, pushing a strong cold front across eastern New York. A line of thunderstorms developed along this front in the afternoon and evening, resulting in widespread wind damage. Nearly 60,000 customers lost power as a result of the storms. Particularly intense damage occurred in the villages of Johnstown and Cambridge, the town of Hebron, and Saratoga National Historical Park, where dozens of trees were uprooted and snapped in concentrated swaths. Some of these trees fell onto cars and houses, resulting in property damage. The National Guard was deployed to assist with storm recovery in Washington County.
In the evening hours, strong non-thunderstorm winds developed behind the cold front, impacting portions of the southern Adirondacks. Winds gusted as high as 58 mph at Chestertown, and a few trees and limbs were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 4, 5:41 PM EST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
641 PM EDT Fri May 4 2018
.SYNOPSIS...
A cold front will sweep across the region this evening preceded
and accompanied by showers and thunderstorms. Some storms are
expected to be strong to severe. Behind the cold front tonight
westerly winds will be strong and gusty. With the passage of the
front a more seasonable airmass will be ushered in for the
weekend. Expecting dry weather Saturday, however Sunday some
rain showers are expected.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #77 is now in effect until 2 am for
the Albany, Columbia, Dutchess, Greene, Rensselaer, Schenectady,
Schoharie and Ulster counties in NY and western New England.
Tornado Watch #76 remains in effect until 10 pm for Herkimer,
Hamilton, Warren, Fulton, Saratoga and Washington counties.
We are in a high-shear low-CAPE environment with a squall line
occurring ahead of an approaching cold front. The line extents
from northern NY across the central portion of the state into
central PA with numerous warnings in effect. CAMS indicate this
squall line moves across the local area through the mid evening
hours passing over the Capital District 00-01Z with the
convection weakening by around 02-03Z.
Wind Advisory remains in effect for for all but eastern Ulster,
Dutchess and Litchfield counties 8 pm this evening to 8 am
Saturday. Very strong pressure couple with this low pressure
system. Strong and gusty westerly flow expected across the area
tonight as the surface low passes to our north across eastern
Canada. Sustained winds 20 to 35 mph are expected with gusts 40
to 50 mph.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A more seasonable airmass will be ushered in with the wake of
the cold front for Saturday.Ecpecting highs mainly in 60s with
lower to mid 70s up the Hudson River Valley. Winds will remain
brisk mainly north of I-90 and especially in the morning. Winds
will decrease as the pressure gradient weakens especially late in
the day into the evening.
A weak low moving up the east coast and another cold front
approaching from the west will bring widespread chances for
showers to the area for Sunday mainly during the afternoon and
evening. It will be a bit cooler due to the cloud cover and
showers with highs in the upper 50s to upper 60s.
With the passage of this cold front a cooler airmass will be
ushered in with highs mainly in the 50s with some lower 60s in
the mid Hudson Valley. Higher pressure will be building in at
the surface however aloft a short wave will swing through have
just slight chance pops for showers during the day.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Things start out sunny, warm and dry, then deteriorate at the end of
the work week. High pressure dominates through mid-week, starting
out from the Great Lakes to southern New England, and translating to
an eastern seaboard ridge orientation, before breaking down in
response to low-pressure tracking east from the nation's mid-
section. By Friday morning, the low will be centered over northern
Maine, with a trailing cold front sliding southeast across New York
State. A shallow and weakening cold front may bring a few extra
clouds to the region on Wednesday, but that's about it.
High temperatures on Tuesday will range from the mid and upper 50s
in the high peaks...to around 70 degrees down the Hudson Valley,
moderating to from the upper 60s to near 70 degrees for Wednesday
and Thursday. Behind the front, readings cool to highs in the mid
and upper 50s in the Adirondacks, Catskills and Greens, with
highs repeating in the lower 70s in the Mid-Hudson Valley where
the front comes through late in the day. Lows Monday night will
be a bit chilly...from around 30 degrees in the northern
Adirondacks...to around 40 degrees down the Hudson Valley.
Thereafter, nightly moderation ensues, and lows Thursday night
will be mostly in the upper 40s and lower 50s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Breaks in the clouds now developing, allowing the
atmosphere to prime for potential convection later. Still some
uncertainty with coverage of thunderstorms, but based on latest
guidance expect the most likely time period for one or more rounds
of thunderstorms to affect the terminals between 20Z and 02Z. Have
kept TEMPO mention including the four-hour period with the highest
likelihood for thunderstorms. Any thunderstorm could contain winds
to 50 kt, with hail being a lesser threat, and IFR conditions are
possible in brief heavy rainfall. The enhanced wind threat will be
address with future amendments if it is imminent. Outside of
thunderstorms, VFR conditions are expected.
Drier air takes hold tonight in the wake of a cold frontal passage.
Skies will clear out tonight into Saturday.
Winds will continue to increase this afternoon out of the south-
southwest, with some gusts of 20 to 30 kt possible, highest at
KALB/KPSF. A sharp cold front will shift winds to westerly around 01-
03Z, with winds becoming very gusty. Some wind gusts in excess of 40
kt are possible in the 01-07Z time frame, especially for
KALB/KPSF/KGFL. Winds will gradually diminish late tonight into
Saturday morning.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will sweep across the region tonight preceded and
accompanied by showers and thunderstorms. Behind the cold front
tonight westerly winds will become strong and gusty. Winds will
remain brisk much of day Saturday mainly north of I-90. With
the passage of the front a more seasonable airmass will be
ushered in for the weekend. Expecting dry weather Saturday,
however Sunday some rain showers are expected.
Minimum relative humidities values are expected to be in the
30s Saturday afternoon and in t he 50s Sunday afternoon.
&&
.HYDROLOGY...
Locally heavy rainfall possible with any thunderstorms into this
evening. No widespread hydro issues are not anticipated as the
storms will be fast moving.
Dry weather for Saturday however chances for rain return for
Sunday as weak low moves up the east coast and a cold front
approaches from the west. Generally around a quarter of an inch
are expected. Dry weather returns for early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 2 AM EDT Saturday for CTZ001-
013.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ032-033-038>043-
047>054-058>061-063-082>084.
Severe Thunderstorm Watch until 2 AM EDT Saturday for NYZ040-
047>049-051>054-058>061-063>066.
Tornado Watch until 10 PM EDT this evening for NYZ032-033-038-
039-041>043-050-082>084.
MA...Wind Advisory until 8 AM EDT Saturday for MAZ001-025.
Severe Thunderstorm Watch until 2 AM EDT Saturday for MAZ001-
025.
VT...Wind Advisory until 8 AM EDT Saturday for VTZ013>015.
Severe Thunderstorm Watch until 2 AM EDT Saturday for
VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...Thompson
FIRE WEATHER...IAA
HYDROLOGY...IAAHazardous Weather Outlook National Weather Service Albany NY 633 PM EDT Fri May 4 2018 CTZ001-013-NYZ064>066-051200- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Ulster and Dutchess Counties in east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. NYZ032-033-038-039-041>043-050-082>084-051200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Southern Saratoga-Northern Fulton-Southeast Warren- Southern Washington- 633 PM EDT Fri May 4 2018 ...TORNADO WATCH 76 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Herkimer, Hamilton, Warren, Saratoga, Washington, and Fulton Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. MAZ001-025-NYZ040-047>049-051>054-058>061-063-VTZ013>015-051200- Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Bennington-Western Windham-Eastern Windham- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, the Greater Capital District, central Mohawk Valley, eastern Catskills, northern and central Taconics, eastern Greene, and western Columbia Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service Albany NY
420 PM EDT FRI MAY 4 2018
NYZ058-063>065-042100-
Western Ulster-Western Greene-Western Dutchess-Eastern Ulster-
420 PM EDT FRI MAY 4 2018
...A STRONG THUNDERSTORM WILL AFFECT ULSTER...NORTHWESTERN DUTCHESS
AND SOUTH CENTRAL GREENE COUNTIES...
At 419 PM EDT, a strong thunderstorm was located near Grahamsville,
or 12 miles northwest of Ellenville, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
West Shokan and Woodland Valley Campground around 430 PM EDT.
Olivebridge and Mount Tremper around 435 PM EDT.
Hurley, West Hurley and Kenneth L Wilson Campground around 440 PM
EDT.
Woodstock and Lake Katrine around 445 PM EDT.
Saugerties around 450 PM EDT.
Saugerties South around 455 PM EDT.
Other locations impacted by this storm include Cherrytown, Rolling
Meadows, Maple Hill, Glenford, Atwood, Shultis Corners, Sweet
Meadows, Pacama, Brodhead and Hillside.
This Includes Interstate 87 near exit 19.
LAT...LON 4175 7457 4184 7448 4188 7445 4195 7462
4211 7426 4210 7408 4211 7403 4206 7393
4201 7395 4191 7397 4188 7395 4177 7395
4169 7448
TIME...MOT...LOC 2019Z 240DEG 49KT 4187 7447
DBTSpecial Weather Statement
National Weather Service Albany NY
457 PM EDT FRI MAY 4 2018
MAZ001-025-NYZ058>061-064-066-042145-
Northern Berkshire-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-Eastern Greene-Western Columbia-Western Greene-Eastern
Ulster-
457 PM EDT FRI MAY 4 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE...NORTHEASTERN
ULSTER...NORTHWESTERN DUTCHESS...COLUMBIA...SOUTHEASTERN GREENE AND
SOUTHEASTERN RENSSELAER COUNTIES...
At 456 PM EDT, a strong thunderstorm was located near Saugerties,
moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Hudson, Catskill and Livingston around 505 PM EDT.
Claverack, Athens, Claverack-Red Mills and Lorenz Park around 510
PM EDT.
Philmont around 515 PM EDT.
Chatham around 520 PM EDT.
Austerlitz and Housatonic around 525 PM EDT.
Lee, Lenox and New Lebanon around 535 PM EDT.
Pittsfield around 545 PM EDT.
Other locations impacted by this storm include Manorville, Katsbaan,
Burden, Rossman, Glendale, Rayville, North Hillsdale, Kiskatom, Brick
Tavern and Lenox Dale.
This Includes Interstate 87 between exits 20 and 21.
LAT...LON 4198 7370 4200 7370 4208 7393 4196 7395
4215 7410 4250 7348 4251 7335 4258 7333
4263 7324 4240 7306 4233 7306 4231 7303
4231 7300
TIME...MOT...LOC 2056Z 240DEG 49KT 4212 7391
DBTSpecial Weather Statement National Weather Service Albany NY 457 PM EDT FRI MAY 4 2018 NYZ032-033-042130- Northern Herkimer-Hamilton- 457 PM EDT FRI MAY 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTHWESTERN HERKIMER COUNTIES... At 457 PM EDT, a strong thunderstorm was located 14 miles southwest of Star Lake, or 20 miles northwest of Old Forge, moving northeast at 50 mph. Wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of northern Northern Herkimer and northwestern Hamilton Counties, including the following locations... Nehasane, Sabattis, Partlow, Robinwood, Moshier Falls, Lyon Lake and Lake Lila. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4405 7506 4410 7452 4384 7514 4410 7517 TIME...MOT...LOC 2057Z 246DEG 44KT 4397 7518 Frugis
Special Weather Statement
National Weather Service Albany NY
611 PM EDT FRI MAY 4 2018
NYZ032-033-042245-
Northern Herkimer-Hamilton-
611 PM EDT FRI MAY 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...
At 611 PM EDT, a strong thunderstorm was located 7 miles north of Big
Moose, or 15 miles north of Old Forge, moving northeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will remain over mainly rural areas of northern Northern
Herkimer and northwestern Hamilton Counties, including the following
locations... Nehasane, Russian Lake, Little Rapids, Beaver River,
Moshier Falls, Lyon Lake, Sabattis, Partlow, Robinwood and Keepawa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4401 7426 4372 7512 4410 7517 4405 7505
4412 7428
TIME...MOT...LOC 2211Z 234DEG 34KT 4393 7491
FrugisThe Ft Drum radar (KTYX), 72 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
71 thunderstorm wind, 1 high wind. Local standard time, as filed.
Several trees were reported down.
Trees were reported down.
Trees were downed blocking West River Street.
Wires down on Jerusalem Hill Road.
A tree was downed across Route 167.
Trees and wires were reported down.
Trees were downed east of Stratford.
A large tree and wires were reported down.
Trees and wires were downed on Route 30 between Speculator and Indian Lake, resulting in a road closure.
A tree was downed along Route 8 near Lake Pleasant.
A tree was downed, blocking one lane of Route 10A.
Around 30 trees snapped about 20 feet above the ground or uprooted in a quarter-mile swath.
A tree and wires fell on a vehicle.
Trees were downed in the town of Benson.
Severe thunderstorm winds resulted in a continuous swath of tree damage along Baker and Briggs Streets between Pleasant Avenue and Route 30A. The damage swath was around 75 yards wide and three quarters of a mile long, consisting of numerous hardwood trees snapped and pine trees uprooted. The trees were all pointing in the same direction.
A metal roof was torn off a home.
A gust of 60 miles per hour was recorded at the New York State Mesonet site near Johnstown.
Three trees were downed.
Several trees were down on trailers in the Debra Lee Trailer Haven.
A tree was downed on Route 10.
A tree was down blocking a road.
A tree was reported down.
A power pole was snapped.
A tree was downed across Route 30A, just north of Gordon Road.
Trees, wires, and a pole were downed.
Trees were downed.
Route 5S was closed due to downed trees and wires at Lower Gregg Road.
A few trees were downed in the village of Ballston Spa.
Three trees were downed in a backyard of a residence.
Two trees were downed.
Route 9L was closed between Bay and Beach Roads due to downed trees and wires.
Trees were downed along Sutherland Drive.
Three trees were downed.
A concentrated area of wind damage impacted the Travers Meadows subdivision in Malta. Several houses sustained shingle and siding damage. A basketball hoop and metal sign were bent. In the vicinity of Cramer Road, extensive tree damage occurred and a newly framed home collapsed.
Route 9P was closed between Plains Road and Lake Road due to downed poles and wires.
Route 9L was closed between Oneida Corners and Jenkinsville Road due to downed trees and wires.
Trees were downed on North Ten Broeck Street.
A gust of 61 miles per hour was recorded at the Floyd Bennett Memorial Airport (KGFL).
A gust of 58 mph was recorded at the Schenectady County Airport (KSCH).
Tree branches were downed blocking a road.
A gust of 62 mph was recorded at the New York State Mesonet site near Glens Falls.
Reports of trees and wires down near Barney Road in Clifton Park.
Trees and wires were reported down in Rotterdam.
Trees were reported down.
Widespread tree damage occurred in Saratoga National Historical Park, with an estimated 1,000 trees damaged throughout the park. One hundred tall pines were cleared from the park's tour road, which was closed for five days. The damage was most widespread from Freeman's Farm to Burgoyne's Headquarters. Several trees were snapped in half as well.
Two trees were downed in Gilboa.
In the town of Argyle, multiple trees were downed, a roof was partially torn off, and a barn was damaged.
Several large pine trees uprooted and snapped.
Trees were downed.
Trees were downed near Wildwood School.
Trees were reported down.
Numerous trees and limbs were reported down around the north side of Cossayuna Lake.
Trees were reported down in the town of Pittstown.
Several trees were reported down in Guilderland.
Several trees were reported down in Colonie.
Dozens of large trees were downed near the intersection of County Routes 30 and 31 resulting in a road closure. Some trees fell onto barns, houses, and cars.
Dozens of trees were snapped and uprooted along Chamberlain Mills Road over a length of around two miles.
Trees and wires were reported down in the Westmere area.
A tree was downed at Stove Pipe Road and Upper Flat Rock Road.
Dozens of large limbs and trees were downed, uprooted, and snapped in a two mile-long swath through the village of Cambridge. Some trees fell onto houses.
Eleven reports of trees and wires down in the city of Albany.
Trees were reported down.
Route 20 was closed at Madison Avenue due to a downed power pole.
A tree and wires were reported down.
A tree was downed across a road.
Trees and wires were down in the Shokan area.
Trees were reported down.
Trees were reported down.
A tree and wires were reported down.
A tree was reported down.
A tree was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751123, 751124, 751128, 751437, 751438, 751126, 751135, 751129, 751130, 751133, 751134, 752114, 751138, 751136, 752067, 751140, 751432, 751143, 751144, 751145, 751151, 751148, 751154, 751160, 751149, 751156, 752142, 751161, 751162, 751168, 751163, 751166, 751170, 751164, 752115, 751167, 751165, 751169, 751433, 751434, and more.